Flood, Carbon
- When
- March 29, 11:59 AM EST to 9:52 PM EST
- Where
- Carbon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Heavy rain fell across the Poconos during the afternoon and evening of the 28th and caused urban and poor drainage flooding. Runoff from the heavy rain also led to flooding along the Pohopoco Creek the next day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell across the Poconos during the afternoon and evening of the 28th and caused urban and poor drainage flooding. Runoff from the heavy rain also led to flooding along the Pohopoco Creek the next day. The heavy rain also left the region vulnerable to additional heavy rain. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as scattered thunderstorms occurred. The rain ended during the evening of the 28th. Storm totals averaged between two and three inches. Roadway flooding closed Pennsylvania State Route 895 in East Penn Township. The Pohopoco Creek at Parryville was above its 5.5 foot flood stage from 1159 a.m. EST through 952 p.m. EST on the 29th. It crested at 5.55 feet at 1215 p.m. EST. Storm totals included 2.57 inches in Lehighton. The heavy rain was caused by a low pressure system that formed along the Gulf Coast States. This low pressure system was captured by its support aloft and thus moved only slowly northeast as it tapped abundant moisture from both the Gulf of Mexico and the Atlantic Ocean. The low pressure system moved from western Alabama at 7 a.m. EST on the 27th northeast to eastern Tennessee at 7 p.m. EST on the 27th and eastern Kentucky at 7 a.m. EST on the 28th. A secondary low pressure system formed over North Carolina during the morning of the 28th. It would become the main low pressure system as it moved northeast to near Norfolk, Virginia at 1 p.m. EST on the 28th, Chesapeake Bay at 7 p.m. EST on the 28th, Delaware Bay at 1 a.m. EST on the 29th and about 100 miles east of Atlantic City at 7 a.m. EST on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 29, 11:20 AM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1120 AM EST TUE MAR 29 2005 .UPDATE... PESKY OFFSHORE LOW CONTINUES TO AFFECT OUR SENSIBLE WEATHER. RADAR MOSAIC CONTINUES TO SHOW WRAP AROUND SHOWERS ACROSS OUR NORTHWEST ZONES AND DRIZZLE ACROSS OUR NORTH JERSEY COASTAL COUNTIES. WITH THE LIGHT PRECIP EXPECTED INTO THE EARLY AFTERNOON, ZONES WERE ADJUSTED ACCORDINGLY. MOST OF THE CWA SHOULD SEE PARTIAL CLEARING BY LATE IN THE DAY. BUFKIT FORECAST SOUNDINGS SUGGEST WIND GUSTS UP TO 20 MPH(MAYBE 25 MPH) THIS AFTERNOON. SURFACE OBSERVATIONS INDICATE WINDS ARE ALREADY THERE. THUS, HAVE BUMPED UP WITH THE UPDATE. PRODUCTS ASSOCIATED WITH THE DIGITAL GRIDS(AFM/PFM) ARE OUT. NEW PICTURES ARE UPLOADING NOW. THE SMALL CRAFT ADVISORY WAS DROPPED FOR THE LOWER BAY EARLIER THIS MORNING. .PHI WATCHES/WARNINGS/ADVISORIES... PA...SEE FLOOD STATEMENTS FOR CONTINUING FLOOD WARNINGS. NJ...SEE FLOOD STATEMENTS FOR CONTINUING FLOOD WARNINGS. DE...SEE FLOOD STATEMENTS FOR CONTINUING FLOOD WARNINGS. MD...NONE. MARINE....SMALL CRAFT ADVISORY FOR NJ/DE COASTAL WATERS. KRUZDLO && .SHORT TERM (TODAY)... THE UPPER LOW NOW MOVING EAST OFF THE DELMARVA IS QUITE WOUND UP... WITH A BAND OF PCPN CURVING WWD FM THE ATLANTIC THRU NEW ENGLAND AND THEN SWD THRU CNTRL PA. OUR FA IS MOSTLY RAIN FREE ATTM...HWVR AN AREA OF TSTMS PERSISTS NR THE LOW CNTR JUST E OF DELMARVA. EXPECT THESE WILL AFFECT JUST OUR SRN COASTAL WATERS FOR A FEW HOURS. THE BAND OF PRECIP TO OUR N AND W IS LIKELY TO GRDLY DSIPT RATHER THAN MOVE EWD. HWVR WITH ABUNDANT MSTR AND SKIES REMAINING CLDY THIS MRNG THERE MAY YET BE A STRAY SHOWER SO HAVE KEPT MINAL CHCS FOR PRECIP IN THE FCST FOR THE AM. THEN NWLY FLOW SHOULD INCRS LATER TODAY AS THE LOW SYS MOVES OUT TO SEA...BRING DRIER AIR AND AT LEAST PARTIAL CLEARING FROM NW TO SE. ALTHO THE RAIN HAS MOSTLY ENDED...FLOODING PROBLEMS WILL CONTINUE AND NUMEROUS FLOOD WARNING AND STATEMENTS REMAIN IN EFFECT ATTM. WHILE SMALLER STREAMS BEGIN TO FALL...THE LARGER RIVERS WILL CONT TO RISE FOR THE NEXT DAY OR TWO. && .LONG TERM (TONIGHT THROUGH MONDAY)... CLEARING TREND SHOULD CONTINUE TONIGHT...LEADING TO A PLEASANT DAY ON WED AS THE SFC AND UPPER LEVEL RIDGE MOVE BY. CD ADVCTN BEHIND THE CURRENT SYS LOOKS TO BE MINIMAL SO TEMPS FOR WED SHOULD BE AMONG THE WARMEST SO FAR THIS SPRING. ON THU...WE ARE FCST TO BE UNDER SW FLOW ALOFT WITH INCRG CLDNS. HAVE INTRODUCED A MINIMAL CHC OF SHRA FOR THU AFTN N AND W OF PHL. FM THU NIGHT THRU SAT WE WILL BE UNDER INCRG INFLUENCE OF THE NEXT UPPER TROF...WITH RATHER CLOUDY CONDS AND CHC OF SHRAS AS A SFC WARM FRONT TRIES TO PUSH N ACRS THE MID ATLANTIC AREA. HWVR...E OR SE FLOW OFF THE COLD ATLANTIC IN SPRINGTIME TENDS TO INHIBIT WRM FTN ADVANCE. A FAIRLY STG CD FNTL PASSAGE IS FCST SOMETIME SATURDAY... FOLLOWED BY COOLER WX SUN AND MON. && .AVIATION... IFR TO LOW IFR CONDITIONS FOR THE CENTRAL AND SOUTHERN TAF SITES WILL IMPROVE SLOWLY AS THE SURFACE LOW, WHICH IS JUST OFF OF FENWICK ISLAND DELAWARE EARLY THIS MORNING, PLODS NORTHEAST DURING THIS MORNING. IN ANY CASE, CONDITIONS, ESPECIALLY VISIBILITIES, WERE LOWEST NEAR THE LOW, IMPROVING WITH DISTANCE TO MVFR CEILINGS AND UNRESTRICTED VISIBILITIES FOR ABE AND RDG. IMPROVEMENT TO MVFR IS FORECAST FOR THE CENTRAL TAF SITES OF ILG, PHL, PNE, AND TTN TOWARD OR AROUND SUNRISE, WITH IMPROVEMENT TO VFR AT ALL SITES DURING MID MORNING. THE WRAP-AROUND PRECIPITATION OVER EASTERN PENNSYLVANIA SOUTHWARD TO VIRGINIA COULD GET DRAGGED NORTHEASTWARD WITH THE LOW, BUT MAY TEND TO DIMINISH THIS MORNING AS THE UPPER SUPPORT FADES. && .MARINE... WE WILL CONTINUE THE SMALL CRAFT ADVISORY ON THE OCEAN AND LOWER DELAWARE BAY FOR INCREASING NORTHWEST, THEN NORTH, WINDS, AS THE LOW PULLS AWAY AND THE GRADIENT REASSERTS ITSELF. WE EXPECT GUSTS TO 25 KNOTS, WITH AT LEAST OCCASIONAL GUSTS ON LOWER DELAWARE BAY. AND, OF COURSE, SEAS ON THE OCEAN WILL REMAIN ELEVATED UNTIL THE NORTHWEST WINDS CAN KNOCK THEN DOWN SOMEWHAT DURING TODAY. WAVEWATCH INDICATES SEAS LOWERING BELOW 5 FEET DURING THIS EVENING. NO FURTHER MINOR TIDAL FLOODING PROBLEMS ARE ANTICIPATED, AS THE OFFSHORE FLOW SHOULD PUSH WATER OUT OF THE BAYS AND AWAY FORM THE COAST DURING TODAY. IT IS LIKELY THAT WE REACHED TO AROUND MINOR TIDAL FLOODING LEVELS OF 6.7 FEET DURING MONDAY EVENINGS HIGH TIDE, ESPECIALLY FURTHER NORTH ALONG THE NJ COAST, ACCORDING TO NOS WATER LEVEL MONITORS. && SHORT TERM/LONG TERM...AMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 501 AM EST TUE MAR 29 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-301001- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 501 AM EST TUE MAR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NUMEROUS FLOOD WARNINGS ARE IN EFFECT. RAIN HAS MOSTLY ENDED BUT MANY LARGER STREAMS AND RIVERS WILL CONTINUE TO RISE. .DAYS TWO THROUGH SEVEN... ANOTHER PERIOD OF HEAVY RAIN AND/OR THUNDERSTORMS IS POSSIBLE FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMC
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439539.